The holiday season typically comes with an increased number of social gatherings and a decrease in temperature.
This can lead to the likely combination of a cold and a cocktail party, but Family Nurse Practitioner Luke Range says medication and alcohol are a bad combination.
"Ideally, patients shouldn't consume any amount of alcohol with the vast majority of medications," says Range.
Range says even one drink can pose a threat, because both alcohol and antibiotics have very similar side effects such as nausea, dizziness, and upsetting stomach. Combining the two can worsen these side effects and also do some serious damage to your liver.
"They both can be metabolized by the liver,” says Range. “You could potentially kind of overload the liver as far as its ability to process both of those drugs."
Certain medications can lead to a trip to the emergency room when mixed with a cocktail.
"Flagel is one of those, and Bactrim is another,” says Range. “Some symptoms that might occur would be flushing of the skin and then elevated heart rate.”
Also, if a person is on antibiotics they are fighting off a bacterial infection and need all of their body’s strength to do so. Range says that drinking alcohol weakens the body’s ability to fight.This can leave a person vulnerable to catching something way worse than a cold.
“You have to be very careful this time of year,” says Range. “There has been a lot of flu cases recently, so you should be very careful not to weaken your immune system any more than necessary.”
Range says if someone decides not to take his advice and notices symptoms like flushing of the skin or elevated heart rate, they should contact their doctor immediately.
Copyright 2017 KLTV. All rights reserved.